Texas, 2009

Hail and Damaging Wind in Texas, May 26, 2009

May 26, 2009 · NWS LUB · 3 events in 2 counties and zones

High-based and disorganized convection developed over the western South Plains during the afternoon hours of the 26th. These storms intensified as they moved eastward over the central South Plains during the evening hours and eventually resulted in a swath of damaging winds and large hail over parts of Lubbock and Crosby Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

High-based and disorganized convection developed over the western South Plains during the afternoon hours of the 26th. These storms intensified as they moved eastward over the central South Plains during the evening hours and eventually resulted in a swath of damaging winds and large hail over parts of Lubbock and Crosby Counties. The most significant wind and hail was reported in northeastern Lubbock County where at least one utility pole was blown down east of New Deal. Gusts up to 62 mph and quarter size hail were measured at Idalou.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 6:27 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 26, 6:27 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
727 PM CDT TUE MAY 26 2009

.AVIATION...
THUNDERSTORM COMPLEX APPEARS IN PROCESS OF ORGANIZING FROM NEAR 20
WEST OF KLBB TO 75 NORTHWEST OF KLBB IN ADVANCE OF SHORTWAVE
DISTURBANCE REFERENCED BELOW. COMPLEX IS MOVING AND DEVELOPING TO
THE EAST-SOUTHEAST AROUND 20 KTS AND SHOULD BE CLOSE ENOUGH TO
KLBB BY 01Z TO BEGIN TEMPO THUNDER...ALTHOUGH CURRENT STORM
TRAJECTORIES SEEM TO MOVE MOST OF THE ACTIVITY JUST BARELY NORTH
OF KLBB. FRONTAL BOUNDARY DROPPING SOUTHWARD A LITTLE SOUTH OF KPVW
SHOULD BE TO KLBB CLOSE TO 0100Z TO 0130Z. ENERGY LEVELS SUFFICIENT
TO SUPPORT A MENTIONABLE THREAT FOR REDUCED VISIBILITY AND LOWER
CEILINGS APPROACHING MVFR AT KLBB WITH THE TEMPO THUNDER THIS
EVENING...AND ALSO NEAR 35 KT WIND GUSTS ALTHOUGH HIGHER GUSTS
THAN THAT SHOULD OCCUR IN OTHER LOCATIONS. STORMS SHOULD CLEAR TO
THE EAST NEAR OR AFTER 06Z TO 08Z TONIGHT. KCDS REMAINS IN COOLER
AIR WELL TO THE NORTH OF FRONT BY MAY SEE A FEW MORE LIGHT SHOWERS
THROUGH THE EVENING. NO DISCERNIBLE THUNDER CHANCES AT THIS TIME
FOR WEDNESDAY AT EITHER TAF LOCATION. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT TUE MAY 26 2009/

SHORT TERM...
MID/UPPER LEVEL SHORT WAVE TROUGH CONTINUES TO MOVE ACROSS NEW
MEXICO THIS AFTN WHILE AT THE SFC A COLD FRONT IS MOVING SOUTH
THROUGH THE PANHANDLE. LIFT FROM THESE TWO FEATURES IS RESULTING IN
SCATTERED SHOWER/THUNDERSTORM DEVELOPMENT ACROSS ERN NEW MEXICO AND
THE WRN PANHANDLE. EXPECT TO SEE THIS ACTIVITY EXPAND IN COVERAGE
AND MIGRATE TO THE SE AS THE EVENING PROGRESSES. PREVIOUS IDEA IN
RELATION TO POPS LOOKS REASONABLE AND GIVEN COVERAGE ALREADY WILL
BUMP UP JUST A BIT. AS FOR SEVERE...POTENTIAL IS UNLIKELY. DEEP
LAYER SHEAR REMAINS ANEMIC WHILE AVAILABLE ENERGY IS BETTER BUT
STILL MODEST. WEAK FRONT/BOUNDARY THAT MOVED THROUGH THE FCST AREA
THIS MORNING HAS LEFT DEW POINTS FROM THE MID 40S TO THE MID 50S
COMBINED WITH WEAK SHEAR NOT CONDUCIVE TO SEVERE AND/OR ORGANIZED
CONVECTION.

FAIRLY DRY AIR MASS EXPECTED WEDNESDAY WITH DEW POINTS MOSTLY IN THE
40S AND NORTH WINDS THROUGH THE DAY. CONVECTIVE POSSIBILITIES LOOK
LIMITED. BETTER CHANCES APPEAR SOUTH OF THE FCST AREA NEAR THE
STALLED FRONTAL BOUNDARY AND ON THE HIGHER TERRAIN TO OUR WEST.
COULD SEE A STORM OR TWO SNEAK INTO THE WRN ZONES BEFORE 00Z BUT
CONFIDENCE NOT HIGH ATTM. WILL DELAY PRECIP MENTION UNTIL AFTER 00Z.

LOOKING AT TEMPS...GUIDANCE VALUES BOTH TONIGHT AND WEDNESDAY LOOK
REASONABLE.

LONG TERM...
SYNOPSIS...
NEUTRALLY TILTED TROUGH OVER THE CENTRAL STATES WILL DEEPEN AND MOVE
EAST AS UPPER LEVEL RIDGING BUILDS INTO THE SRN PLAINS LATE THIS
WEEK.  RIDGE BREAKS DOWN AND RETURNS THE AREA TO WEAK SWRLY FLOW
INCREASING INTO MID NEXT WEEK.

ONLY MINOR TWEAKS TO EXPECTED COVERAGE FOR ISOL TO SCT TSRA DURING
THE PD. FAIRLY WEAK FLOW ALOFT COMBINED WITH GENERALLY WEAK INSTABILITY
WILL PROVIDE FOR A CHANCE OF THUNDERSTORMS EACH AFTERNOON THROUGH
THE WEEKEND FOR SELECTED PORTIONS OF THE CWFA. THINGS LOOK TO DRY
OUT SUNDAY WITH POPS TRENDING HIGHER EAST ON MONDAY AS DRYLINE
STARTS TO BECOME ACTIVE ONCE AGAIN BEFORE A FRONT MAKES ITS WAY
INTO THE AREA TUESDAY. 26

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  75  54  82  56 /  50  10  20  10  20
TULIA         51  77  54  81  56 /  40  10  20  10  10
PLAINVIEW     52  77  56  81  58 /  40  10  20  10  20
LEVELLAND     54  79  60  83  61 /  50  10  20  20  20
LUBBOCK       54  79  60  83  61 /  50  10  20  20  20
DENVER CITY   56  79  60  86  61 /  50  10  20  20  20
BROWNFIELD    56  80  61  84  61 /  50  10  20  20  20
CHILDRESS     56  81  58  87  60 /  40  10  10  10  10
SPUR          57  82  61  85  62 /  50  10  10  20  20
ASPERMONT     58  84  61  87  62 /  50  10  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, May 26, 10:39 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 AM CDT TUE MAY 26 2009

TXZ021>044-271645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1139 AM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

LATE THIS AFTERNOON AND EVENING...A COLD FRONT AND A DISTURBANCE
ALOFT MOVING INTO THE AREA WILL BRING THUNDERSTORM CHANCES TO MOST
OF THE OUTLOOK AREA. FOR THE MOST PART...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT ISOLATED DAMAGING WIND GUSTS OR LARGE
HAIL ARE POSSIBLE...AS IS SOME LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 26, 6:06 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
706 PM CDT TUE MAY 26 2009

TXZ021-022-027>029-270045-
PARMER TX-CASTRO TX-HALE TX-BAILEY TX-LAMB TX-
706 PM CDT TUE MAY 26 2009

...BROKEN LINE OF STRONG THUNDERSTORMS ACROSS
LAMB...BAILEY...HALE...CASTRO AND PARMER COUNTIES...

AT 702 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM 14 MILES
NORTHWEST OF MULESHOE TO 11 MILES NORTHWEST OF LITTLEFIELD...MOVING
NORTHEAST AT 20 MPH.

SMALL HAIL UP TO A HALF INCH IN DIAMETER AND BRIEF GUSTY WINDS UP TO
50 MPH ARE LIKELY WITH THESE STORMS. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3465 10289 3467 10207 3383 10207 3383 10260
      3426 10302
TIME...MOT...LOC 0004Z 224DEG 16KT 3439 10289 3408 10241
Special weather statement, May 26, 6:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
732 PM CDT TUE MAY 26 2009

TXZ042-043-270115-
KENT TX-GARZA TX-
732 PM CDT TUE MAY 26 2009

...STRONG THUNDERSTORM ACROSS SOUTHEAST GARZA COUNTY MOVING INTO
SOUTHWEST KENT COUNTY...

AT 729 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF JUSTICEBURG NEAR LAKE ALAN
HENRY...MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE LIKELY WITH THIS STORM.

IF ON OR NEAR LAKE ALAN HENRY...GET OFF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE SOME DISTANCE
FROM THE PARENT THUNDERSTORM. MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3322 10082 3296 10082 3295 10126 3314 10126
TIME...MOT...LOC 0031Z 259DEG 16KT 3300
10117
Special weather statement, May 26, 6:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
743 PM CDT TUE MAY 26 2009

TXZ028-029-034-035-270115-
HALE TX-LAMB TX-LUBBOCK TX-HOCKLEY TX-
743 PM CDT TUE MAY 26 2009

...LINE OF STRONG THUNDERSTORMS ACROSS HOCKLEY...LUBBOCK...LAMB AND
HALE COUNTIES...

AT 740 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM 20 MILES NORTH OF LITTLEFIELD
TO 16 MILES NORTHEAST OF LEVELLAND...MOVING EAST AT 15 MPH.

SMALL HAIL...BRIEF WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE WITH THIS LINE OF STORMS. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3369 10183 3366 10235 3430 10251 3431 10199
TIME...MOT...LOC 0041Z 251DEG 14KT 3421 10228 3371 10213

MCZ
Special weather statement, May 26, 6:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
757 PM CDT TUE MAY 26 2009

TXZ036-037-042>044-270130-
DICKENS TX-CROSBY TX-KENT TX-STONEWALL TX-GARZA TX-
757 PM CDT TUE MAY 26 2009

...LINE OF STRONG THUNDERSTORMS ACROSS EASTERN GARZA...SOUTHWEST
STONEWALL...AND KENT COUNTIES...

AT 755 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES NORTHEAST OF POST TO
15 MILES WEST OF HAMLIN...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...BRIEF WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY
RAINFALL IS EXPECTED WITH THESE STORMS. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3295 10108 3321 10129 3344 10130 3344 10060
      3296 10012
TIME...MOT...LOC 0055Z 240DEG 12KT 3331 10125 3292 10039

MCZ

The radar

The Lubbock radar (KLBB), 10 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
May 26, 7:30 PM CST to 7:43 PM CST
Where
Lubbock County, 4 mi E of New Deal to Idalou
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.730, -101.760

A severe thunderstorm produced a swath of damaging winds from just east of New Deal to Idalou shortly after 19:30 CST on the 26th. Initial reports indicated that the winds broke a utility pole four miles east of New Deal along Farm to Market Road 1729. As the damaging winds spread southeastward, broadcast television automated reporting sites measured intermittent gusts up to 62 mph in the Idalou vicinity where severe wind gusts preceded large hail.

Hail, Lubbock

When
May 26, 7:50 PM CST
Where
Lubbock County, Idalou
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.670, -101.680

Broadcast media relayed reports of large hail up to the size of quarters in Idalou. The hail was preceded by severe thunderstorm wind gusts up to 62 mph.

Hail, Crosby

When
May 26, 8:16 PM CST
Where
Crosby County, Ralls
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.680, -101.380

The Ralls Fire Department reported nickel size hail in Ralls at 20:16 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161793, 161794, 161797.